Flood, Eastern Cape May
- When
- November 5, 7:00 AM EST to 10:00 AM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Some of the highest spring tides of the year combined with a weak onshore flow produced pockets of minor tidal flooding during the morning of the 5th. The following morning, a northeaster, combined with the spring tides, produced widespread minor tidal flooding as well as some isolated pockets of moderate flooding.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Some of the highest spring tides of the year combined with a weak onshore flow produced pockets of minor tidal flooding during the morning of the 5th. The following morning, a northeaster, combined with the spring tides, produced widespread minor tidal flooding as well as some isolated pockets of moderate flooding. The worst coastal flooding occurred in northern New Jersey and in the back bays. In Atlantic City, flooding occurred along the intersection of West End and Albany Avenues. The northeaster also produced some minor beach erosion, but less than what occurred with the mid-October northeaster. Highest tides included 7.60 feet above mean lower low water at Sandy Hook, 7.51 feet above mean lower low water at Cape May, 7.06 feet above mean lower low water in Atlantic City and 5.72 feet above mean lower low water in Sea Bright (Monmouth County). The northeaster responsible for the flooding moved from northeast Louisiana the morning of the 5th to Long Island by 7 a.m. EST on the 6th. The central pressure was about 995 millibars, slightly weaker than the mid-October northeaster. The northeaster's fast movement made this a one high tide cycle event which helped minimize the damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 3:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EST TUE NOV 5 2002 WE WILL BE ISSUING A COASTAL FLOOD WATCH WITH THIS FCST PKG AS QUICK HITTING BUT INTENSE LO PRES SYS MOVS NEAR THE RGN. FCST MDLS ALL RAPIDLY INTENSIFY THIS SYS AS IT REACHES THE CST ON WED WITH THE UKMET/GFS DEEPEST. IF WE HAD OUR DRUTHERS WE WOULD LEAN MORE TWD THE COMP ETA AT 36HRS GIVEN THIS IS A 2NDRY CYCLOGEN AND H5 PAT STILL LOOKS POS TILT. BUT WITH 150+ JET WORKING ITS WAY INTO THE PICT...THE DEEPER GFS/UKMET/GEM LOOK BETTER AT 48HRS. SEMANTICAL ANYWAY AS LO PRES WON/T BE A 96LB WEAKLING. AS FAR AS SENSIBLE WX IS CONCERNED...NOT TOO MANY CHGS FROM PREV PKG. PRFR HVYR QPF DEPICTED BY GFS GIVEN STG ISENTROPIC LIFT/LLVL WAA. CONVECTION EXPECTED TO REMAIN OFSHR AND IT WOULD APR ATTM FLASHIER STREAMS SHOULD HANDLE PCPN. MIGHT BE SNOW AT THE START UP N B4 STG WAA GETS GOING AND WE WILL END PCPN FASTER ON WED AS ALL THE MDLS ARE IN AGREEMENT. DON/T SEE ANY MAJOR CHGS TO THE EXTDD. WARMUP IN STORE FOR WEEKEND. WE HAVE FOLLOWED STGR FCSTD OMEGAS TO KEEP CHC OF LATE DAY PCPN IN FAR SWRN ZNS. OTRWISE EXPANSIVE CI SHIELD WILL CONT TO OVERSPREAD OUR CWA FOR THE REST OF TDY. FAR NWRN ZNS WORDING A BIT TRICKY AS SC/MSTR FCSTD TO RMN TRAPPED UNDER SUBSIDENCE INVERSION. WILL WORD THEM AS BCMG CLDY. FULL SUN MAXT MACROS POINT TWD COOLER GFS MAV GUID. TNGT STG ISENTROPIC LIFT/WAA ESP IN THE FIRST HALF OF THE NGT SHLD HELP OVERSPREAD PCPN ACRS OUR CWA RATHER QUICKLY. IN FAR NRN ZONES THERE IS SGFCNT DRY AIR FCST BTWN 5K AND 15K TO FOSTER SOME EVAP COOLG AND NEGATE ANY SLEET CHCS. IT ALSO (FCSTS) THE SOUNDG TO GO BLO FREEZING EXCEPT FOR LOWEST 1-2K. THUS AT THE ONSET SOME OF THE HIER TRRN MIGHT SEE SOME SNOW AND WE WILL LEAVE CUR WORDG IN. WITH HI PRES MOVG OFSHR AND RATHER STG WAA PCPN SHLD TURN QUICKLY TO RAIN WITH LTL OR NO ACCUM EXPECTED. FTHR S SOUNDG APRS TOO WARM FOR PCPN TO BE ANYTHING BUT RAIN. MINS WILL PBLY OCR DURG EVAP COOLING PHASE OF PCPN DURG THE EVE WITH TEMPS RISING TWD MRNG AS LO PRES NEARS. CSTL WISE NEW MOON/SPRING TIDES HAVE SOME OF THE HIEST ASTRONOMICALS OF THE SEASON. EVEN W/O A CSTL SYS SOME HI TIDES WED MRNG ARE WI HALF A FOOT OF MINOR TIDAL FLOODING THRESHOLD. CUR TIDAL DEPTS ARE RUNNING ABT HALF A FOOT ABV NML CLSR TO NGM/S THAN GFS/S TIDAL DEPT GUIDANCE. INTERSTING AS NGM HAS THE WEAKEST LOW COME WED MRNG VS STGST GFS. TIDAL DEPARTURES OF ABT 1.5 FT ABV NML IS NOT STRETCHING IT GIVEN STRENGTH OF LO PRES. WINDS MAY VERY WELL BE STARTING TO GO OFSHR AT TIMES OF HI TIDE (ARND 13Z) WED MRNG IN OUR SRN ZNS. BUT ATTM THIS IS TOO CLOSE TO CALL AND NOT ISSUE A CFW FOR THOSE AREAS. THE GREATEST THREAT TO REACH MDT FLOODING BASED ON THIS DATA SET IS FOR THE NRN HALF OF OUR CWA. WE WILL ISSUE CFW FOR THE OCEANFRONT AND RARITAN BAY CTYS. WE HAVE FOLLOWED ANY RMNG FCSTD LLVL WAA/MFC TO KEEP PCPN CHCS. THIS IS MAINLY OUR FAR NRN ZNS. PVA LOOKS CHLNZD DURG THE FIRST HALF OF DAY AND DEEP MSTR MOVES OFSHR PRETTY QUICKLY. WE WILL KEEP CHCS ALG THE NRN NJ CST AND MAINLY N OF THER I78/I195 CORRIDOR. WITH THE LOW MOVG OFSHR AND DWNSLPG CONSIDERATIONS...SKIES SHLD BCM PTLY SUNNY IN SERN HALF OF OUR CWA. IT LOOKS AS THO MSTR MAY BE TOO DEEP IN FAR NRN ZNS FOR MUCH SUNSHINE. H8 TEMPS AND DOWNSLOPING WIND DIRECTION DO SUPPORT GUID MAX TEMPS. GFS MAV MAY BE A BIT TOO WARM. ETA USUALLY COOKS THE LLVL WINDS TOO MUCH AND 50KT BTWN 4-5K SHLD BE OVERFCSTD. NEVERTHELESS WED SHLD BE WINDY WITH MANY LEAVES FALLING FROM THE TREES ARND HERE AND WE WILL ADD GUST TO 40/45 MPH...ESP NRN/ERN PART OF OUR CWA. RMNTS OF ARCTIC CDFNT MOVES THRU NRN PART OF OUR CWA THU MRNG. WE WILL KEEP PCPN CHCS IN FOR WED NGT...AS A MIXTURE OF RAIN AND SNOW WITH MRNGL THICK VALUES AND THEN JUST FLRYS ERLY ON THU. H8 FLOW BACKS TO THE W AND CAA APRS DONE BY THEN. WARMUP APRS FASTER IN THE LATEST GFS AND WE WILL BUMP MAX TEMPS UP A BIT ON THE WEEKEND. DON/T WANT TO GO AS HI AS THEY COULD BE IF THIS WAS A WRMR ENSEMBLE MEMBER RUN WE ARE SEEING. MARINE: WE/LL CONT SCA HEADLINE FOR TNGT AND GALES FOR WED. TU FOR COORD BGM/OKX. .PHI... DE...CSTL FLOOD WATCH FOR DE ZONE 4 FOR WED MRNG. MD...NONE. NJ...CSTL FLOOD WATCH FOR NJ ZONES 12/13/14/24>26 FOR WED MRNG. PA...NONE. MARINE...NONE. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 406 AM EST TUE NOV 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES... DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. .DAY ONE... SOME HEAVY RAIN IS EXPECTED TONIGHT ESPECIALLY NEAR COASTAL AREAS. POOR DRAINAGE FLOODING IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A COASTAL FLOOD WATCH IS IN EFFECT FOR WEDNESDAY MORNING WITH THE GREATEST AREA OF CONCERN IN MIDDLESEX...MONMOUTH AND OCEAN COUNTIES. WINDY CONDITIONS ARE EXPECTED THROUGHOUT THE AREA ON WEDNESDAY WITH HIGHEST GUSTS EXPECTED TO BE BETWEEN 35 AND 45 MPH. NO OTHER HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST STATEMENTS AND WARNINGS. FOR ADDITIONAL WEATHER INFORMATION... CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323486, 5323487, 5323488, 5323489, 5323490, 5323491, 5323492, 5323493, 5323494.